Parents criticise school staff over son’s death from allergic reaction
Nasar Ahmed suffered a reaction to milk in his tandoori chicken lunch and went into anaphylactic shock.
The parents of a boy killed by an allergic reaction to his school dinner have hit out at staff after an inquest heard he may have survived if given his EpiPen as he lay dying on the floor.
Nasar Ahmed’s mother accused authorities at Bow School of failing in their duty of care by not administering adrenaline to the teenager after he collapsed, turned blue and began foaming at the mouth in a school exclusion room.
She spoke after a catalogue of errors were revealed at the inquest into the November 2016 death of the 14-year-old – who had a history of severe asthma and food allergies – after eating tandoori chicken containing milk.
The inquest heard an early adrenaline injection may have saved Nasar, but staff did not do so. Instead he died four days later in the Royal London Hospital from a massive brain injury caused by the reaction.
Returning a narrative conclusion, coroner Mary Hassell said she would write five Prevention of Future Death (PFD) reports, including to the London Ambulance Service (LAS), whose paramedic told staff not to give Nasar adrenaline before they arrived.
Speaking outside the inquest, Nasar’s mother Ferdousi Zaman told reporters her son had been a “jolly” boy who dreamed of becoming a politician, and whose friends still hoped “maybe Nasar is coming back”.
She criticised school staff’s medical training, saying: “If he has anaphylaxis I give him his EpiPen. They are first-aiders, they are more knowledgeable than me. They have failed their duty of care.”
In a statement read by family solicitor Lochlinn Parker, she and her husband Ashrafuz added that they were “deeply saddened to now know of the missed opportunities to save Nasar’s life”.
“We strongly believe that if Nasar’s care plan had been completed correctly, if staff had been aware of the care plan and if it had been followed properly, including administering an EpiPen as soon as possible, that Nasar would be alive today. Following our painful loss of Nasar we hope that important lessons about the care of children suffering from asthma will be learnt and other lives saved.”
Ms Hassell said she would be writing PFD reports to the school, his GP, Barts Health NHS Trust, LAS and the Chief Medical Officer for England, the latter to suggest EpiPens be widely available alongside heart defibrillators in public places.
Returning her conclusion, Ms Hassell told the inquest: “If the EpiPen had been used promptly and Nasar had been administered adrenaline, there is a possibility but not a probability that this would have changed the outcome.”
Outlining her PFD to the ambulance service, she added: “The paramedic said don’t give the EpiPen because there were no classic symptoms of anaphylaxis.
“The reality of giving a dose of adrenaline is that it is unlikely to do any significant harm, whereas the potential good of giving an EpiPen is lifesaving.”
In a statement, Bow School’s executive headteacher Cath Smith said it had “rigorously reviewed all of our safety procedures and are providing more training for staff across the board. We will now consider the advice from the coroner very carefully to see what further action we should take.”